Jump to content

Question About Corticosteroids: Namely Flovent And Rhinocort


LindaJoy
 Share

Recommended Posts

Hi, everyone,

As treatment for my eosinophilic esophagitis, I have to take two puffs of Flovent a day: Puff it into my mouth and swallow it, so that the corticosteroid absorbs into my esophagus.

I'm also on the nasal corticosteroid, Rhinocort, two squeezes, each nostril, twice a day.

How safe have you all heard that these drugs are? I don't think I'm taking a huge dose of either, and I don't think the docs are intending that I be on them long-term.

I have noticed more muscle pain than usual, since starting them. I've read that this could be a serious side-effect of these types of meds. Why would this be serious, other than the heart is a muscle, as well?

I asked my doctor about these meds causing the muscle pain, and he said no, that my fibromyalgia is probably more to blame for the pain than the meds, but I can't help but correlate the increased pain with the start of the meds.

On the good side, my esophagus is feeling better. I can swallow now more easily, and my flushing and diarrhea episodes are fewer. I've also gained a couple of pounds.

Thanks, everyone, for any information you can give me.

Linda

Link to comment
Share on other sites

The steroids you mention are considered "topical" because they are being applied to the surface that they need to go to: namely, the esophagus and the nasal passages. So you get more bang for a smaller dose than if you had to take a pill or shot. Thus, smaller doses are used, which improves the safety profile. If you are going to be taking steroids for a long time, you might want to monitor your bone density. I don't know whether the steroids have anything to do with your muscle pain.

My question is whether they have considered giving you a mast cell stabilizer, like cromolyn sodium (Gastrocrom or Nasalcrom). You can take these along with the steroids, I think.

Link to comment
Share on other sites

I had been on the nasal version of flovent, flonase for many years without any adverse effects. Also, I've been on advair, zyrtec, and singulair. Prior to that, I was on flovent , but when advair was released, I was switched to it. I was recently switched to nasonex instead of flonase, although pending an ENT visit tomorrow, that could change. None of the above have caused any side effects for me--except for a little sleepiness with zyrtec, so I switched to dosing at night instead.

Nina

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...